There is no single or clear-cut reason that someone may become hypomanic or manic. It is generally felt to be a combination of long-term and short-term factors, which differ from person to person.
Possible causes of hypomania or mania include:
- high levels of stress
- changes in sleep patterns or lack of sleep
- use of stimulants such as drugs or alcohol
- seasonal changes – some people are more likely to experience hypomania and mania in spring
- a significant change in your life – moving house or going through a divorce, for example
- childbirth (see postpartum psychosis)
- substance abuse
- loss or bereavement
- violence, trauma or abuse
- difficult life conditions – unemployment, poverty, social deprivation or homelessness
- as a side-effect of medication
- as a side effect of a physical illness or neurological condition
- family history – if you have a family member who experiences bipolar moods, you are more likely to experience mania or hypomania
- brain chemistry – there is some evidence to suggest that the function of the nerves in the brain could play a role, although this has not been definitively proven.
A typical hypomanic episode for me will begin by a night of hardly any sleep, maybe two to three hours, then the next night I probably won’t sleep at all.
If you experience hypomania or mania as part of a wider diagnosis, such as bipolar disorder, schizoaffective disorder or as part of a postnatal illness such as postpartum psychosis, you can find out more about the causes of these conditions in our information resource for each diagnosis.
I have had three bad experiences of postnatal depression [and] I went into a religious mania.
As a side effect of medication
Some medications can cause hypomania or mania as a side-effect, either while you are taking them or as a withdrawal symptom when you stop.
This includes medications for physical conditions and psychiatric medications – including some antidepressants (particularly specific serotonin reuptake inhibitors (SSRIs)).
If you start to experience hypomania or mania and have recently started or stopped taking medication, check with your doctor whether this could be the cause.
I had 10 years living with dysmorphia and was eventually treated with antidepressants and became flirty, flighty, promiscuous, argumentative and aggressive. When I stopped the treatment, I no longer experienced these traits.
As a side effect of a physical illness or neurological condition
Some physical illnesses and disorders can cause hypomania and mania, including thyroid disorders, HIV/AIDs, lupus, encephilitus and vascular disease.
Neurological conditions, including dementia, Huntington's disease, brain injury, multiple sclerosis (MS), brain tumours and stroke, can also cause symptoms of hypomania and mania.
To make sure you get the correct treatment, your doctor should always check whether there might be a physical cause for your hypomania/mania before you are diagnosed.
This information was published in August 2016. We will revise it in 2019.